Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 13, 2023, 9:03 AM CDT for Sumter County, Alabama. It was in force for 5 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2023, 9:03 AM CDT (14:03 UTC)
- Expired
- Jul 13, 2023, 2:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 148 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 9:05 AM CDT | FLASH FLOOD | 1 Ene York, AL | Water over the bridge. |
| Jul 13, 9:05 AM CDT | FLASH FLOOD | 1 Ene York, AL | Water over the bridge. |
| Jul 13, 11:09 AM CDT | FLASH FLOOD | 2 Wsw York, AL | Cars swept away from flooded road. People rescued from incident. Just West of York, AL along County Road 2. |
| Jul 13, 11:09 AM CDT | FLASH FLOOD | 2 Wsw York, AL | Cars swept away from flooded road. People rescued from incident. Just West of York, AL along County Road 2. |
| Jul 13, 12:40 PM CDT | RAIN 5.25 | Livingston, AL | Heavy rainfall amount reported at UWA (3.01 in/hr). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579
WGUS54 KBMX 131403
FFWBMX
ALC119-131700-
/O.NEW.KBMX.FF.W.0018.230713T1403Z-230713T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
903 AM CDT Thu Jul 13 2023
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southwestern Sumter County in west central Alabama...
* Until noon CDT.
* At 903 AM CDT, At 842 AM CDT, Sumter County Emergency Management
reported dangerous Flash Flooding ongoing in several locations
throughout the county, including roads impassible in Livingston
and water rescues due to flooding in York. Between 6 and 8 inches
of rain have fallen based on radar estimates. Additional rainfall
amounts of 1 to 2 inches are possible in the warned area over the
next couple of hours.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Livingston, York, Cuba, Emelle, The University Of West Alabama,
Boyd, Bluffport, Coatopa, Kinterbish, Old Mallard Airport, Lilita,
Bellamy, Payneville, Ward, I 20 Welcome Center At Cuba and
Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3276 8837 3276 8830 3267 8812 3260 8807
3253 8804 3240 8808 3231 8817 3231 8842
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
562 follow-up statements
365
WGUS54 KBMX 131624
FFWBMX
ALC119-131900-
/O.EXT.KBMX.FF.W.0018.000000T0000Z-230713T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1124 AM CDT Thu Jul 13 2023
The National Weather Service in Birmingham has extended the
* Flash Flood Warning for...
Southwestern Sumter County in west central Alabama...
* Until 200 PM CDT.
* At 1124 AM CDT, At 1100 AM CDT, Sumter County Emergency Management
continued to report dangerous Flash Flooding ongoing in several
locations throughout the county, including roads still deemed
impassible. Between 6 and 8 inches of rain have fallen based on
radar estimates this morning. Additional rainfall amounts of 1 to
2 inches are possible in the warned area through 2pm.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will continue to experience flash flooding
include...
Livingston, York, Cuba, Emelle, The University Of West Alabama,
Boyd, Bluffport, Coatopa, Kinterbish, Old Mallard Airport, Lilita,
Bellamy, Payneville, Ward, I 20 Welcome Center At Cuba and
Sumterville.
The Flash Flood Warning has been extended until 2pm due to
additional heavy rainfall moving into the area from Mississippi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3276 8837 3276 8830 3267 8812 3260 8807
3253 8804 3240 8808 3231 8817 3231 8842
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
56255
WGUS74 KBMX 131633
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
1133 AM CDT Thu Jul 13 2023
ALC119-131900-
/O.CON.KBMX.FF.W.0018.000000T0000Z-230713T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumter AL-
1133 AM CDT Thu Jul 13 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM CDT THIS
AFTERNOON FOR SOUTHWESTERN SUMTER COUNTY...
At 1133 AM CDT, Sumter County Emergency Management continued to
report dangerous Flash Flooding ongoing in several locations
throughout the county, including roads still deemed impassible.
Between 6 and 8 inches of rain have fallen based on radar estimates
this morning. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area through 2pm.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Livingston, York, Cuba, Emelle, The University Of West Alabama,
Boyd, Bluffport, Coatopa, Kinterbish, Old Mallard Airport, Lilita,
Bellamy, Payneville, Ward, I 20 Welcome Center At Cuba and
Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3276 8837 3276 8830 3267 8812 3260 8807
3253 8804 3240 8808 3231 8817 3231 8842
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
56What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 8:55 AM CDT, 8 minutes earlier.
Area forecast discussion, Jul 13, 8:55 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 855 AM CDT Thu Jul 13 2023 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR FLASH FLOODING POTENTIAL... Issued at 852 AM CDT THU JUL 13 2023 An exceedingly moist airmass has developed across southwestern Central Alabama with 2 inch PWATs measured on the 12Z BMX RAOB and model guidance suggesting as high as 2.25 inches to our southwest. Early morning storms have already produced upwards of 7 to 9 inches of rainfall accumulation over almost all of Sumter county which has resulted in numerous reports of flooding including water rescues and fast rises along the Sucarnoochee River at Livingston. This kind of flooding is rare for that part of Central Alabama, but highlights the intensity and persistence of the rainfall thus far. This activity is being initiated by a mid-level shortwave over Mississippi which is working with moist southwest low-level flow, 1000-1200 J/kg of MLCAPE, and around 10 kts of shear to produce intense, slow-moving rain producers in a corridor extending southeast from northern Mississippi into southwest Alabama. Additional storms will cross the AL/MS state line over the next hour or two and are poised to further cause trouble. A Flood Watch is in effect for the southwest quadrant from Pickens to Bibb to Dallas counties until 7 PM this evening when much of the heavier activity should begin to wane and drift further southwest. Until then, guidance suggests a corridor of higher rainfall amounts and Flash Flooding potential will exist within the Watch area with an additional 2 to 4 inches possible with localized higher amounts. Road closures are already occurring, so take extra caution if you must travel through this region, especially in Sumter county, and make sure to turn around if you encounter any flooded roadways! 86/Martin && .SHORT TERM... (Today through Friday) Issued at 320 AM CDT THU JUL 13 2023 A low amplitude pattern continues across the CONUS today, with a flattened ridge across much of the west and broad troughing over the Great Lakes and East Coast. This puts Central Alabama within west northwesterly flow aloft and west to southwesterly low level flow. The combination of moisture and forcing from shortwaves aloft will bring increased rain chances through Friday. This morning, a weak shortwave over Central MS is already kicking off scattered showers and storms, that are slowly pushing eastward. Expect this activity to be impacting far western counties before sunrise. With the arrival of a second shortwave within northwesterly flow this afternoon, convection will become more widespread. The early start to rain and increased cloud cover this morning will keep temperatures in the mid 80s to lower 90s. A few locations in the southeast will see heat indices warm above 100F. Activity will decrease tonight, with temperatures remaining in the low to mid 70s. A brief rain free period is possible overnight, before the next shortwave approaches the Tennessee Valley early Friday, and provides focus for showers and storms. Highs will be a couple degrees warmer, which will push heat indices above 100F for a larger portion of the area, with locations in the south and west likely to hit 105F. 14 && .LONG TERM... (Friday through Wednesday) Issued at 320 AM CDT THU JUL 13 2023 Warm weather will be the story of the extended, with weekend highs in the lower 90s giving way to mid 90s next week. We will remain in the northwest flow pattern for the weekend, with decent PoPs each day. An upper low forecast to pass over the Great Lakes region by early week, which will support generally lower rain and storm chances by Tuesday. A ridge over the southwestern United States will slide eastward over the southern Great Plains by midweek, with Alabama on the eastern periphery of this 598 mbar ridge. As such, Wednesday and Thursday look to be the warmest, with current trends indicating temps above 95F and heat index values above 105F in many areas and generally low rain and storm chances both afternoons. 12 && .AVIATION... (12Z TAFS) Issued at 642 AM CDT THU JUL 13 2023 Slow-moving thunderstorms across southwest Central Alabama are gradually pushing eastward this morning. Other than direct impacts currently at TCL, this activity might dissipate before impacting other terminals. However, outflow boundaries and another shortwave approaching from the northwest will lead to increasing convection through the day. Convection will diminish this evening. This morning, a mix of cloud heights, some as low as IFR, will improve to at least MVFR this morning, and then VFR areawide by midday. With low level moisture remaining high tonight, cigs with IFR heights, and localized LIFR, are expected. 14 && .FIRE WEATHER... Hot and humid conditions continue through the next few days, with afternoon and evening thunderstorms expected each day through the weekend. Heat indices up 95-105F each day, with RH values remaining above 50 percent through the weekend. Generally light westerly to southerly 20ft winds will persist through the next several days, up to 6-8 mph at times. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 89 71 90 71 / 50 30 50 30 Anniston 90 73 90 72 / 50 30 50 30 Birmingham 88 74 90 73 / 50 30 60 30 Tuscaloosa 89 74 91 74 / 70 30 60 30 Calera 87 73 90 73 / 70 30 60 30 Auburn 89 73 88 73 / 60 30 60 30 Montgomery 90 74 92 74 / 80 30 60 30 Troy 91 73 92 73 / 80 30 70 30 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 PM CDT this evening for the following counties: Bibb-Chilton-Dallas-Greene-Hale-Marengo-Perry-Pickens- Sumter-Tuscaloosa. && SHORT TERM...86/Martin LONG TERM....58 AVIATION...14
Hazardous weather outlook, Jul 13, 8:23 AM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 823 AM CDT Thu Jul 13 2023 ALZ011>015-017>050-141630- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 823 AM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Flash flooding will continue to be a threat today, mainly across West Alabama. The Sucarnoochee River at Livingston is rising quickly and minor flooding will begin shortly. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding will continue along the Sucarnoochee River at Livingston through Saturday night. The combination of increasing temperatures and high humidity could produce afternoon heat indices around 105 degrees Friday through Sunday and again on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today.
In the hours before
Local storm report, Jul 13, 7:44 AM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
744 AM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM Flash Flood Livingston 32.58N 88.19W
07/13/2023 Sumter AL Emergency Mngr
Bridge overflowing with water with roadway
impassible in the Happy Hollow area of
Livingston.
&&
GGOGGINSLocal storm report, Jul 13, 7:49 AM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
749 AM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM Flash Flood 2 NW York 32.51N 88.32W
07/13/2023 Sumter AL Emergency Mngr
Water flowing over Interstate 20/59
westbound at mile marker 6. ALDOT
responding.
&&
GGOGGINSLocal storm report, Jul 13, 7:53 AM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
753 AM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM Flash Flood 1 N University of West 32.61N 88.18W
07/13/2023 Sumter AL Emergency Mngr
Water entering a home on North Washington St
(US 11) close to Downtown Livingston due to
Flash Flooding.
&&
GGOGGINSLocal storm report, Jul 13, 7:58 AM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
758 AM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM Flash Flood Coatopa 32.49N 88.07W
07/13/2023 Sumter AL Emergency Mngr
AL Hwy 28 between County Rd 23 and County Rd
22 is impassible due to water over the
roadway.
&&
GGOGGINSLocal storm report, Jul 13, 8:01 AM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
801 AM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 AM Flash Flood York 32.49N 88.29W
07/13/2023 Sumter AL Emergency Mngr
Family of 4 reported trapped in their home
due to flash flooding on Wood Ave in York.
EMA confirms water rescue was ongoing at the
time of the report.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:32 AM CDT | Areal Flood Advisory | BMX | Sumter | 3 hr |
| Jul 13, 6:17 AM CDT | Flash Flood Warning | BMX | Sumter | 8 hr |
| Jul 13, 8:01 AM CDT | River Flood Warning | BMX | Sumter | 6 days |
| Jul 13, 8:28 AM CDT | Flood Watch | BMX | Bibb, Chilton, Dallas, Greene, Hale, Marengo and 4 more | 9 hr |
| Jul 13, 10:16 AM CDT | Areal Flood Advisory | BMX | Pickens | 4 hr |
| Jul 13, 1:56 PM CDT | Areal Flood Warning | BMX | Sumter | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.